Synthesia slows down PC to a grinding halt.

Trouble with Synthesia, your keyboard, or adapter? Think you found a bug?
When describing problems, always mention your OS and game version (shown at the bottom of the title screen).

  • If your keyboard has USB or MIDI ports, there is a tremendously high chance (>99%) it will work with Synthesia. See what you'll need on the keyboards page.
  • If you have a Logitech webcam and can't get your keyboard/adapter to work, see this post.

Postby tomster785 » 03-16-18 12:50 pm

I have no idea what's going on, or even if it's a problem with Synthesia or my computer, but I've been googling for ages and can't find anything. But I open the program and my PC is extremely unresponsive. I can't close the program, I can't do anything, I have to turn my PC off just to get it back to being usable.

I have an i7 4790k and a GTX 1080, my PC's not exactly slow and this software is designed to run on really old hardware (from what I can tell). I'm using the latest version (well the trial version, I don't know if there's a difference) and I'm on Windows 7. I have the latest drivers too.
tomster785
 
Posts: 5

Postby Nicholas » 03-16-18 3:04 pm

That is very strange. Do any other apps (or games) behave the same way? What else do you have installed? Anything that tries to "interact" with hardware accelerated apps (Fraps, Discord, or anything with an in-app overlay come to mind)? Do you have any of the Nvidia driver's extended stuff enabled (like Ansel or ShadowPlay?)

In the four months that Synthesia 10.4 has been out, this is the first report we've heard like this, so my instinct is that it's something specific to the computer. (And you're right, those specs are 20x what Synthesia needs to run smoothly.) :lol:

This thing can be a little unwieldy to use the first few times you see it, but Process Monitor might shed some light on what is happening in the background. It's a super-handy tool in general for diagnosing all sorts of problems. If you're interested, here is a tutorial.
Nicholas
 
Posts: 11668

Postby tomster785 » 03-16-18 3:17 pm

I had similar problems with emulators for a while, I'm not quite sure how I fixed it to be honest, but I don't have that problem anymore.

To be fair, I said I wasn't sure if it was the computer or the software, but I was definitely leaning towards my computer (because I couldn't find anyone else with the same problem). I don't have Fraps or Discord or anything of that sort running, and Shadowplay doesn't work at all for me. If that's something that you're mentioning I'm going to assume those two issues are related, but for the life of me I just can't fix that at all. I've reinstalled GeForce Experience and drivers, I've completely 100% removed them and reinstalled, I've done every little weird tip people on the internet say is supposed to help, but nothing works.

I figured I'd come here since this is the only thing I'm getting the problem for so I hoped it was the software and not my computer. But maybe I should try going to Nvidia's forums for help if it's possibly to do with Shadowplay.

The thing is my whole computer locks up when I launch the program so I'm not sure that Process Explorer is something I can really use. I will attempt it though and edit my post with results.


EDIT: So it's not using massive amounts of CPU or Ram, so it would seem like my graphics drivers are likely the problem. Is there some way in particular I can use Process Explorer to find what the problem may be in a bit more detail?
tomster785
 
Posts: 5

Postby Nicholas » 03-16-18 4:05 pm

ShadowPlay was just a guess. We haven't heard any confirmed cases from that. I only know that a surprisingly high percentage of our crash reports come in with some weird process that has hooked into Synthesia somehow so they can be "helpful". It's usually an overlay of some kind (TeamSpeak, Teamviewer, Discord), a screen recorder (Fraps, Bandicam, Mirillis, Raptr, OBS Studio, ZD), or even some system utility or antivirus app (ASUS SS2DevProps, Gigabyte OC Guru II, Ruiware WinAntiRansom).

Those things mentioned are confirmed cases! :D

Hearing that CPU and memory are still relatively quiet is even more strange, given that your computer is becoming unresponsive. That's usually the CPU. Hmm. I could be wrong, but that does feel like it points to the GPU a little. You might have better luck on Nvidia's forums. Sorry I'm not more help!
Nicholas
 
Posts: 11668

Postby tomster785 » 03-17-18 12:48 pm

I'll try and fix my driver issue and come back. I was wondering if the fact that I'm using an audio interface could be the problem? I have no idea why it would, I'm just grasping at straws at this point aha. Also I appreciate the help either way.
tomster785
 
Posts: 5

Postby Nicholas » 03-17-18 7:28 pm

It might be the audio interface. Really, anything that has hardware/kernel access. I'm also at a loss for what might be going wrong. Hmm.

(Now that you're above 3 posts, the spam filter shouldn't cause anymore trouble. Sorry for the trouble!)
Nicholas
 
Posts: 11668

Postby tomster785 » 05-15-18 10:51 am

Okay, so I know it's been a long time.

It was my graphics driver.

The NVidia forums were no help at all to be honest. I had to completely uninstall geforce experience (which was harder than you'd expect it to be really, I had to delete all the files involved and the registry and then reinstall the program even though it was technically still installed, and then I could uninstall it) and my driver and then reinstall them. I'm only necroposting to confirm that the issue was not with the software at all but with my computer and also to thank you for your help too. Synthesia now works perfectly fine.
Last edited by tomster785 on 05-16-18 10:57 am, edited 1 time in total.
tomster785
 
Posts: 5

Postby Nicholas » 05-15-18 9:12 pm

That's wild. I can't imagine what might have been causing it in their driver (or GeForce Experience; although, I also leave that uninstalled). Hmm.

In any event, thanks for the follow-up. Hopefully this post will be useful to anyone else that happens to run into the same sort of trouble.
Nicholas
 
Posts: 11668

Postby tomster785 » 05-16-18 11:08 am

Yeah it was causing quite a few issues that all seemed kind of separate.

Weird.

I couldn't play Doom4, it wouldn't boot at all. PCSX2 wouldn't work on OpenGL, that would drastically slow down my PC as well. FreeCell wouldn't launch sometimes after the PC had been on for a while saying direct X couldn't initiate or something. No idea what caused it to happen. But it's working now.


If anybody is coming here who has a similar issue, then consider yourself lucky because I couldn't find anyone who had a similar issue at all. In that possibly unlikely case, here's what I did:

I couldn't uninstall GeForce Experience, it was saying something about NBI2.dll and so I downloaded revouninstaller to try and get rid of any traces of it. Turns out it didn't uninstall the program at all for the same reason I couldn't uninstall it from control panel, it just deleted traces of it from the registry and stuff like that. So I reinstalled GeForce Experience over the top of it. Then I uninstalled it AGAIN with revouninstaller, this time absolutely all traces of it were completely gone from my computer. Second, I downloaded the latest driver installer for my card aswell as Guru Display Driver Uninstaller. After I did that, I booted into safe mode and completely uninstalled the graphics driver as well as removing any traces of it (make sure it sets Windows to NOT automatically install a display driver when it restarts). Then I reinstalled the display driver as well as GeForce Experience (which came with the installer) and everything works exactly as it should now.


So many different problems came from this, it was really frustrating but it's fixed now. I can get back to learning the keyboard as well as playing through the God of War series and the new Doom. As well as start my letsplay channel now that Shadowplay works again (jk, not gonna do that).
tomster785
 
Posts: 5


Return to Help and Bug Reports

Who is online

Users browsing this forum: No registered users

cron